Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Sep 22, 2006, 3:24 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2006, 3:24 PM CDT (20:24 UTC)
- Expired
- Sep 22, 2006, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 222025 TORHUN ALC033-059-222100- /O.NEW.KHUN.TO.W.0046.060922T2024Z-060922T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 324 PM CDT FRI SEP 22 2006 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 400 PM CDT * AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTHWEST OF BELGREEN...MOVING NORTHEAST AT 25 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... BELGREEN. RUSSELLVILLE. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3443 8816 3429 8802 3457 8753 3476 8772 $$ WRS
1 follow-up statement
000 WWUS54 KHUN 222033 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 332 PM CDT FRI SEP 22 2006 ALC033-059-222100- /O.CON.KHUN.TO.W.0046.000000T0000Z-060922T2100Z/ FRANKLIN AL-COLBERT AL- 332 PM CDT FRI SEP 22 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR COLBERT AND FRANKLIN COUNTIES... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ATWOOD...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE... ATWOOD. DEMPSEY. BELGREEN. ROCKWOOD. CROOKED OAK. THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. LAT...LON 3443 8816 3429 8802 3457 8753 3476 8772 $$ SCHAUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 11:05 AM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 22, 11:05 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT FRI SEP 22 2006
.UPDATE...
ANALYSES OF SURFACE AND UPPER AIR CHARTS THIS MORNING SHOWED A
SURFACE WARM FRONT AT 10 AM ACROSS CENTRAL AL EXTENDING UP INTO
NORTHWEST MS. THE FRONT SLOPED WELL TO THE NORTH AND EAST AT 850 MB
WITH A CONVERGING 50-KNOT JET AT THIS LEVEL OVER NORTHERN MS AND
WESTERN TN. AT 500 MB...A SHORT WAVE TROUGH WAS UPSTREAM OVER
CENTRAL TX WITH ANOTHER OVER WESTERN TN.
FOR NOW...NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE BETWEEN
UPPER LEVEL SHORT WAVES WITH EXTENSIVE LOW CLOUDINESS OVER THE TN
VALLEY. SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHEAST AL ARE
MOVING OFF TO THE NORTHEAST.
MORE THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS
BREAKS IN THE CLOUDS ALLOW HEATING TO OCCUR. FORECAST SOUNDINGS SHOW
ENOUGH INSTABILITY THIS AFTERNOON AND EARLY EVENING FOR
THUNDERSTORMS. THE VERTICAL WIND PROFILE HAS STRONG SHEAR AND IS
VEERING...SO A FEW THUNDERSTORMS COULD BECOME STRONG WITH ROTATING
UPDRAFTS AND POSE A STRONG GUST THREAT. THIS WILL BE PARTICULARLY
TRUE NEAR THE SURFACE WARM FRONT WHICH IS FORECAST BY THE RUC40
MODEL TO SURGE NORTH INTO NORTHWEST AL LATER THIS AFTERNOON.
THE LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.
STRONGER WINDS OFF THE GROUND ARE STARTING TO MIX DOWN AND SUSTAINED
WINDS OF 15 TO 25 MPH FROM THE SOUTH SHOULD PREVAIL THIS AFTERNOON.
THE ZONE FORECASTS FOR TODAY LOOK FINE AND THERE WILL BE NO CHANGES
AT THIS TIME.
&&
.PREV DISCUSSION...
SHORT TERM...THROUGH SUNDAY...
IMPRESSIVE UPPER LEVEL SYSTEM IS WRAPPING UP OVER THE CENTRAL PLAINS
THIS MORNING...WITH IMPACTS ALREADY BEING FELT ACROSS THE TN VALLEY.
LATEST WATER VAPOR IMAGE SHOWS THE LOW CENTERED OVER NWRN IA...WITH
00Z UPPER-AIR OBS SHOWING AN IMPRESSIVE WIND FIELD OVER THE ERN
PLAINS STATES. CLOSER TO HOME...SFC AND 850MB ANALYSES FROM 00Z
SHOWED A PAIR OF WARM FRONTS...WITH THE DEEPER MOISTURE STILL LOCKED
OVER THE MS DELTA REGION. AS EXPECTED...SUBSTANTIAL LOW-LVL MOISTURE
ADVECTION IS CAUSING SCTD SHRA DEVELOPMENT ACROSS THE AREA...THOUGH
COVERAGE IS BEING AIDED BY A JET STREAK/SHORTWAVE THAT WAS NOT WELL-
RESOLVED BY PAST MODEL RUNS.
FCST THRU THE WKND CONTINUES TO FOCUS ON IMPACTS OF POTENT SYSTEM
OVER THE PLAINS. OVERALL THINKING HAS NOT CHANGED MUCH BUT DETAILS
CONTINUE TO BE IN FLUX. AS NOTED EARLIER...CURRENT PCPN OBSERVED
IN/ARND HUN CWFA IS STRONGLY CORRELATED TO A COUPLE OF FORCING
MECHANISMS...AN AREA OF MAX MOISTURE ADVECTION/ISENTROPIC LIFT...AND
A SHORTWAVE/JET STREAK EMBEDDED IN SW FLOW. MODEL CONSENSUS
CONTINUES TO SHOW THE MAX ADVECTION/LIFT AREA LIFTING NWD LATER THIS
MORNING AHEAD OF THE TRUE WARM FRONT. HOWEVER...WHILE THIS
COMBINATION OF FEATURES IS PROGGED TO MOVE AWAY FROM THE AREA...
CURRENT SITUATION WAS NOT WELL FORECAST BY THE MODELS...AND THIS
LOWERS CONFIDENCE IN THEIR SOLNS FOR TODAY. WILL CONTINUE TO
UNDERCUT MOS POPS FOR TODAY EXPECTING THE MORE OPTIMISTIC SOLN...BUT
NOT AS MUCH AS BEFORE WITH THE IDEA THAT ADDITIONAL FEATURES COULD
CROP UP. THIS UNCERTAIN PATTERN PERSISTS INTO TONIGHT...AND THE
RATHER LOW POPS OFFERED BY GRIDDED GFS MOS LOOK REASONABLE. WILL
TREND ON THE WARM SIDE OF MOS FOR TEMPS GIVEN YESTERDAYS VALUES
THEN GO WITH CONSENSUS TONIGHT.
STRONG WIND FIELD ALOFT COUPLED WITH DESTABILIZING LOWER ATM WILL
MAKE FOR GUSTY WINDS TODAY. FCST SOUNDINGS SHOW A MIXED LAYER
TOPPING OUT 2.5-3KFT WITH WINDS OF 25-30KT AT THE TOP...AND MOMENTUM
TRANSPORT LOOKS SUFFICIENT FOR A LAKE WIND ADVISORY AREAWIDE.
LOOKS LIKE ESSENTIALLY MORE OF THE SAME SATURDAY...WITH GFS QPF DATA
CONTINUING TO SHOW DIURNALLY-ENHANCED PCPN WHILE THE UPPER LOW OVER
THE NRN PLAINS GETS REINFORCED/DEFLECTED BY ANOTHER SHORTWAVE.
PERSISTENT WAA COUPLED WITH BREAKS IN THE OVC WILL PUSH TEMPS INTO
MID/UPR 80S.
MAIN CONCERNS CENTER AROUND LATE SAT NIGHT/EARLY SUN WITH THE MAIN
FROPA...THOUGH TIMING IS BECOMING MORE OF AN ISSUE. WHILE CONFIDENCE
REMAINS HIGH IN THE PROGRESSION AND GENERAL TIMING...DETAILS ARE TOO
INCONSISTENT TO GO TOO HIGH WITH POPS FOR ANY ONE TIME PD. WILL
REDUCE POPS A BIT FOR THE ERN 2/3RDS OF THE AREA SAT NIGHT...WHILE
RAISING THEM FOR MUCH OF THE AREA SUNDAY. TIMING COULD PLAY A MAJOR
ROLE IN STRONG/SVR POTENTIAL ALONG THE EXPECTED SQUALL LINE...BUT
AIR MASS LOOKS UNSTABLE ENOUGH AHEAD OF THE FRONT ANYWAY...AND
STRONG UNIDIRECTIONAL WIND PROFILE COULD SUPPORT A STRAIGHT-LINE DMG
WIND THREAT.
THANKS FOR COLLAB THIS MORNING...BMX.
.LONG TERM...MONDAY THROUGH THURSDAY...
A PERIOD OF COOLER/DRIER WX IS STILL EXPECTED FOR THE FIRST HALF OF
THE WEEK BEHIND THE FRONT. SEVERAL MED RANGE MODELS SHOW SIGNS OF
ANOTHER SYSTEM APPROACHING THE AREA LATER IN THE PD. WITHOUT MUCH
TIME TO INVESTIGATE FURTHER...WILL INTRODUCE LOW POPS WED NIGHT AND
THURSDAY. OTHERWISE...FEW CHANGES ARE EXPECTED BEYOND MONDAY.
BCC
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE... LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
FRANKLIN...LINCOLN...AND MOORE.
&&
SCHAUBHazardous weather outlook, Sep 22, 1:39 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 139 PM CDT FRI SEP 22 2006 ALZ001>010-016-TNZ076-096-097-231000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 139 PM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL STATES HAS BROUGHT INCREASED SOUTHERLY WIND FLOW AND INSTABILITY TO THE TENNESSEE VALLEY. AS A SURFACE WARM FRONT ASSOCIATED WITH THE SYSTEM SURGES NORTHWARD THROUGH NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING AND DIMINISH TOWARD MIDNIGHT. DUE TO INCREASING WIND SPEEDS WITH HEIGHT...ISOLATED THUNDERSTORMS THROUGH EARLY EVENING COULD PRODUCE STRONG WIND GUSTS TO 5O MPH AND SMALL HAIL. OVER NORTHWEST ALABAMA...WHERE SURFACE WINDS WILL BE CONVERGING THE MOST...THERE WILL BE THE POTENTIAL FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY AS A COLD FRONT TO THE WEST MOVES CLOSER. THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE TENNESSEE VALLEY FROM MID MORNING THROUGH SUNSET. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL... ESPECIALLY ACROSS NORTHWEST ALABAMA WHERE CONDITIONS WILL BE MORE FAVORABLE. THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE SATURDAY AND SUNDAY WITH THE APPROACH OF THE COLD FRONT. A BAND OF CONVECTION WILL ACCOMPANY THE FRONT AND REACH THE SHOALS AREA AFTER MIDNIGHT SATURDAY...AND THEN THE HUNTSVILLE AREA AROUND NOONTIME ON SUNDAY. IT IS UNCERTAIN AT THIS TIME HOW STRONG THE THUNDERSTORMS IN THE LINE WILL BE...GIVEN THE TIME OF PASSAGE WITHOUT DAY TIME HEATING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND AT TIMES THROUGH THE WEEKEND. SCHAUB
In the hours before
Special weather statement, Sep 22, 2:17 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 217 PM CDT FRI SEP 22 2006 ALZ004-221935- LAWRENCE- 217 PM CDT FRI SEP 22 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LAWRENCE COUNTY UNTIL 235 PM CDT... AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MOULTON...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WREN. SPEAKE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Sep 22, 2:32 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 232 PM CDT FRI SEP 22 2006 ALZ001-002-222015- COLBERT-LAUDERDALE- 232 PM CDT FRI SEP 22 2006 ...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN COLBERT AND EXTREME WESTERN LAUDERDALE COUNTIES UNTIL 315 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF IUKA...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. THREET. CLOVERDALE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Sep 22, 2:56 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 256 PM CDT FRI SEP 22 2006 ALZ016-222045- CULLMAN- 256 PM CDT FRI SEP 22 2006 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 345 PM CDT... AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ADDISON...OR 16 MILES WEST OF CULLMAN...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRANE HILL. LOGAN. WEST POINT. BALDWIN. SOUTH VINEMONT. FAIRVIEW. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:13 AM CDT | Lake Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 15 hr |
| Sep 22, 1:54 PM CDT | Tornado Warning | HUN | Lawrence | 21 min |
| Sep 22, 2:39 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| Sep 22, 2:53 PM CDT | Tornado Warning | HUN | Lauderdale | 22 min |
| Sep 22, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 22 min |
| Sep 22, 3:11 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 49 min |
| Sep 22, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 31 min |
| Sep 22, 3:43 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
| Sep 22, 3:57 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 48 min |
| Sep 22, 3:58 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Sep 22, 4:06 PM CDT | Tornado Warning | HUN | Cullman | 39 min |
| Sep 22, 4:31 PM CDT | Tornado Warning | HUN | Marshall | 29 min |
| Sep 22, 4:35 PM CDT | Tornado Warning | HUN | Franklin | 25 min |
| Sep 22, 5:00 PM CDT | Tornado Warning | HUN | Marshall | 32 min |
| Sep 22, 5:16 PM CDT | Tornado Warning | HUN | Colbert | 29 min |
| Sep 22, 5:46 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence | 29 min |
| Sep 22, 6:05 PM CDT | Tornado Warning | HUN | Marshall | 40 min |
| Sep 22, 6:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 32 min |
| Sep 22, 6:46 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 17 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.